NSAIDs link with cardiovascular events

Organisation: Position: Deadline Date: Location:

In patients receiving antithrombotic therapy (to prevent the formation of blood clots) after a heart attack, the use of non-steroidal anti-inflammatory drugs (NSAIDs) was associated with an increased risk of bleeding and events such as heart attack, stroke or cardiovascular death, even after short-term treatment, according to a study.

Guidelines recommend that all patients with myocardial infarction (MI) should be prescribed dual antithrombotic therapy (aspirin and clopidogrel) for up to 12 months and one agent thereafter. Although bleeding risks associated with antithrombotic agents are increased by NSAIDs, certain NSAID agents (eg, ibuprofen) may also impede the antithrombotic effects of aspirin and may increase risk of cardiovascular events. These risks are of considerable public health concern, given the widespread use of NSAIDs, according to background information in the article.

Dr Anne-Marie Schjerning Olsen, of Copenhagen University Hospital Gentofte, Hellerup, Denmark, and colleagues examined the risk of bleeding and cardiovascular events among patients with prior MI taking antithrombotic drugs and for whom NSAID therapy was then prescribed. The researchers used nationwide administrative registries in Denmark (2002-2011) and included patients 30 years or older admitted with first-time MI and alive 30 days after hospital discharge. Subsequent treatment with aspirin, clopidogrel, or other oral anticoagulants and their combinations, as well as ongoing concomitant (accompanying) NSAID use was determined.

The study included 61,971 patients (average age, 68 years); of these, 34% filled at least 1 NSAID prescription. The number of deaths during a median follow-up of 3.5 years was 18,105 (29.2%). A total of 5,288 bleeding events (8.5%) and 18,568 cardiovascular events (30.0%) occurred. Analysis indicated that there was about twice the risk of bleeding with NSAID treatment compared with no NSAID treatment, and the cardiovascular risk was also increased. An increased risk of bleeding and cardiovascular events was evident with accompanying use of NSAIDs, regardless of antithrombotic treatment, types of NSAIDs, or duration of use.

“There was no safe therapeutic window for concomitant NSAID use, because even short-term (0-3 days) treatment was associated with increased risk of bleeding compared with no NSAID use. Confirming previous studies and despite increased bleeding complications, NSAIDs were not associated with decreased cardiovascular risk,” the authors write. “More research is needed to confirm these findings; however, physicians should exercise appropriate caution when prescribing NSAIDs for patients who have recently experienced MI.”

 

A study has found that among patients with oral anticoagulation-associated intra-cerebral haemorrhage (bleeding within the brain), reversal of international normalised ratio below a certain level within 4 hours and systolic blood pressure less than 160 mm Hg at 4 hours were associated with lower rates of haematoma enlargement, and resumption of anticoagulant therapy was associated with a lower risk of ischaemic events without increased bleeding complications.

The prevalence of cardiovascular diseases requiring long-term oral anticoagulation (OAC) is increasing. The most significant complication of OAC is intra-cerebral haemorrhage (ICH). Among all types of stroke, there is a substantial lack of data about how to manage OAC-ICH. Two of the most pressing unsettled questions are how to prevent haematoma enlargement and how to manage anticoagulation in the long-term. Consensus exists that elevated INR levels should be reversed to minimise haematoma enlargement, yet mode of reversal, timing, and extent of INR reversal are unclear. Valid data on safety and clinical benefit of OAC resumption are missing and remain to be established, according to background information in the article.

Dr Hagen B Huttner, of the University of Erlangen-Nuremberg, Erlangen, Germany, and colleagues conducted a study to assess the association of anticoagulation reversal and blood pressure (BP) with haematoma enlargement and the effects of OAC resumption. The study, conducted at 19 German tertiary care centres (2006-2012), included 1,176 individuals for analysis of long-term functional outcome, 853 for analysis of hematoma enlargement, and 719 for analysis of OAC resumption.

Haemorrhage enlargement occurred in 307 of 853 patients (36.0%). Reduced rates of haematoma enlargement were associated with reversal of INR levels

“The study represents the largest cohort of patients with OAC¬ICH to date and reports 2 clinically valuable associations. First, rates of hematoma enlargement were decreased in patients with INR values reversed below 1.3 within 4 hours of admission and systolic blood pressures of less than 160 mm Hg at 4 hours. Second, rates of ischemic events were decreased among patients who restarted OAC without increased rates of bleeding complications,” the authors write. “These retrospective findings require replication and assessment in prospective studies.”

JAMA material
JAMA abstract
JAMA material
JAMA abstract


Receive Medical Brief's free weekly e-newsletter



Related Posts

Thank you for subscribing to MedicalBrief


MedicalBrief is Africa’s premier medical news and research weekly newsletter. MedicalBrief is published every Thursday and delivered free of charge by email to over 33 000 health professionals.

Please consider completing the form below. The information you supply is optional and will only be used to compile a demographic profile of our subscribers. Your personal details will never be shared with a third party.


Thank you for taking the time to complete the form.